Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Charleston, SC

August 23, 20174 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 23, 2017, 6:02 PM EDT for 4 counties in Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 6:02 PM EDT (22:02 UTC)
Expired
Aug 23, 2017, 7:00 PM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bryan County, GA, Evans County, GA, Liberty County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 90 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS52 KCHS 232202
SVRCHS
GAC029-109-179-267-232300-
/O.NEW.KCHS.SV.W.0090.170823T2202Z-170823T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
602 PM EDT WED AUG 23 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Evans County in southeastern Georgia...
  Liberty County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 700 PM EDT

* At 602 PM EDT, severe thunderstorms were located along a line
  extending from near Claxton to 6 miles southeast of Pembroke,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Pembroke, Lanier and Groveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3213 8199 3216 8156 3199 8131 3191 8166
TIME...MOT...LOC 2202Z 299DEG 20KT 3208 8186 3208 8153 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
776 
WWUS52 KCHS 232232
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
632 PM EDT WED AUG 23 2017

GAC109-267-232241-
/O.CAN.KCHS.SV.W.0090.000000T0000Z-170823T2300Z/
Evans GA-Tattnall GA-
632 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EVANS AND TATTNALL COUNTIES IS
CANCELLED...

LAT...LON 3193 8158 3200 8176 3209 8145 3199 8131
TIME...MOT...LOC 2231Z 281DEG 21KT 3202 8158 3207 8143 

$$

GAC029-179-232300-
/O.CON.KCHS.SV.W.0090.000000T0000Z-170823T2300Z/
Bryan GA-Liberty GA-
632 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR BRYAN AND LIBERTY COUNTIES...

At 631 PM EDT, severe thunderstorms were located along a line
extending from 8 miles south of Pembroke to 11 miles west of
I-16/I-95 Interchange, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

These severe thunderstorms will remain over mainly rural areas of
Bryan and Liberty Counties, including the following locations: Willie
and Letford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3193 8158 3200 8176 3209 8145 3199 8131
TIME...MOT...LOC 2231Z 281DEG 21KT 3202 8158 3207 8143 

HAIL...<.75IN
WIND...60MPH
 
$$
364 
WWUS52 KCHS 232250
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
650 PM EDT WED AUG 23 2017

GAC029-179-232300-
/O.EXP.KCHS.SV.W.0090.000000T0000Z-170823T2300Z/
Bryan GA-Liberty GA-
650 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN AND LIBERTY COUNTIES
WILL EXPIRE AT 700 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Gusty 
winds are still possible with these thunderstorms.

LAT...LON 3193 8158 3200 8176 3209 8145 3199 8131
TIME...MOT...LOC 2250Z 299DEG 20KT 3197 8148 3202 8133 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:53 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 23, 3:53 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
353 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will move into the area tonight and linger nearby
through the end of the week. A wave of low pressure could form
along the front offshore Friday, as high pressure builds from
the north through the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front near the Appalachians will move southeast toward
the coast overnight. Deeper moisture along with some upper
shortwave/jet forcing is also anticipated and this will help
keep some showers and thunderstorms around. Probably the best
chances will be across SC closer to the front and better
forcing. We cannot rule out a few stronger storms through early
evening during peak heating as moderate instability and high
DCAPE values around 1000 J/kg are expected which could result
in damaging wind gusts. Lows will mainly range from the mid 70s
inland to near 80 at the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak cold front will very slowly migrate southeast through
the area Thursday through Saturday. On Thursday we expect the
day to begin with scattered showers and tstms moving offshore
with a shortwave, followed by a relative lull until the
afternoon when another shortwave moves in from the west. A
moderate sea breeze will also develop and provide a focus for
convection.

Drier, cooler high pressure will steadily build from the north
Thursday night through Saturday while a relatively zonal flow
develops aloft. The greatest chance for showers and tstms will
shift to coastal SC and southeast GA along and south of the
advancing front. High temps will be down to the mid/upper 80s by
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will continue to reach into the area from
Canada. Fairly reasonable model agreement depicts a coastal low
developing off the GA/SC coast by late this weekend. In addition,
guidance suggests that the remnants of Harvey will track towards the
forecast area from south Texas. At least some degree of wedging of
the high pressure over the Carolinas seems probable with low
pressure to the east and west, resulting in a cloudy and potentially
unsettled period. Daytime warming would be tempered in this regime,
with highs averaging in the mid-80s appearing reasonable at this
time. By Tuesday, deeper moisture may provide greater coverage of
convection, but model solutions diverge considerably by this time,
increasing forecast uncertainty.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
We kept the 18Z TAFs VFR but there will be a low-moderate chance
for showers/tstms from late afternoon through the end of the
period as a cold front approaches from the northwest. However,
confidence in timing/significance is too low to warrant any
mention at this time.

Extended Aviation Outlook: Brief flight restrictions will be
possible in mainly daytime showers/tstms Thursday through
Saturday. Greater potential at KSAV.

&&

.MARINE...
Tonight: Southerly winds will shift southwest as a cold front
approaches. The gradient will continue to tighten through this
evening and winds will peak between 15 and 20 knots for a
period into the early morning, unless any convection or
convective boundaries moving offshore disrupt the synoptic wind
flow. Winds will gradually diminish late tonight as the cold
front nears from the NW and N. Seas will mainly range from 2 to
4 ft, highest near the Gulf Stream.

Thursday through Sunday: Southwest winds less than 15 kt will
continue through Thursday night before shifting to northeast on
Friday as a cold front slowly drops into the area. A fairly
tight pinched northeast gradient is expected to develop Saturday
and persist through at least Monday as a wave of low pressure
develops along the stalled front while high pressure builds from
the northwest. Small Craft Advisories are likely for most if
not all waters starting at some point Saturday. The low pressure
system is currently forecast to make its closest approach next
Monday into Tuesday, potentially as a tropical cyclone.

Rip Currents: A 2-3 ft swell every 9-10 seconds along with
moderately strong onshore winds will keep an elevated risk of
rip currents along the Charleston County coast into this evening.

&&

.EQUIPMENT...
The KCLX radar has been restored to operational status.

The temperature and dew point sensors at the Downtown Charleston
observation site (KCXM) could periodically fail. Parts are on
order and technicians will attempt to resolve the problem once
they arrive.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...JMC
AVIATION...JRL/RJB
MARINE...JRL/RJB
EQUIPMENT...
Hazardous weather outlook, Aug 23, 4:13 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
413 AM EDT Wed Aug 23 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-240815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
Tidal Berkeley-
413 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-240815-
Charleston-
413 AM EDT Wed Aug 23 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 23, 4:46 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
446 PM EDT WED AUG 23 2017

GAZ100-115-232115-
Bulloch-Evans-
446 PM EDT WED AUG 23 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND BULLOCH
COUNTIES...

At 446 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Brooklet to near
Claxton, and moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Brooklet, Denmark, Nevils and Stilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3222 8195 3240 8166 3235 8149 3233 8148
      3215 8178 3216 8179
TIME...MOT...LOC 2046Z 274DEG 17KT 3236 8166 3223 8188
Special weather statement, Aug 23, 5:37 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EDT WED AUG 23 2017

GAZ100-115-116-232200-
Bulloch-Evans-Inland Bryan-
537 PM EDT WED AUG 23 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS AND
BULLOCH COUNTIES...

At 536 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Claxton, moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Claxton, Hagan, Daisy, Bellville and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8198 3224 8190 3219 8170 3205 8183
TIME...MOT...LOC 2136Z 296DEG 13KT 3215 8188
Special weather statement, Aug 23, 5:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
549 PM EDT WED AUG 23 2017

GAZ116-138-232215-
Inland Liberty-Inland Bryan-
549 PM EDT WED AUG 23 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 549 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Pembroke, moving southeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Pembroke, Lanier and Ellabell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 8174 3217 8166 3213 8144 3198 8163
TIME...MOT...LOC 2149Z 300DEG 8KT 3209 8167

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:46 PM EDTSpecial Weather StatementCHSBulloch29 min
Aug 23, 5:37 PM EDTSpecial Weather StatementCHSEvans23 min
Aug 23, 5:49 PM EDTSpecial Weather StatementCHSBryan26 min
Aug 23, 6:11 PM EDTSpecial Weather StatementCHSBryan34 min
Aug 23, 6:15 PM EDTSpecial Weather StatementCHSBryan15 min
Aug 23, 6:19 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham42 min
Aug 23, 7:08 PM EDTSpecial Weather StatementCHSBryan37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.